Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 6, 2003, 2:08 PM CDT for Cass County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 2:08 PM CDT (19:08 UTC)
- Expired
- Apr 6, 2003, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS53 KEAX 061908 SVREAX MOC037-061945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 208 PM CDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 245 PM CDT * AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR CLEVELAND...OR 14 MILES WEST OF HARRISONVILLE...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYMORE BY 215 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3864 9455 3874 9460 3883 9451 3882 9425 $$ LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 5:08 AM CDT, 9 hours earlier.
Area forecast discussion, Apr 6, 5:08 AM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 AM CDT SUN APR 6 2003 MAIN FORECAST CHALLENGE IS DETERMINING WHETHER ANY SIGNIFICANT WINTER WEATHER THREAT WILL OCCUR ACROSS THE EXTREME NORTHERN PORTION OF THE CWA. MOISTURE IMAGERY INDICATES THE STRONG SHORT WAVE TROF BEGINNING TO PIVOT SLIGHTLY NORTH OF EAST JUST EAST OF THE FOUR CORNERS AREA. ETA/GFS TRACKS UPPER LEVEL LOW INTO EASTERN NEBRASKA BY MIDNIGHT TONIGHT WITH SHORTWAVE ROTATING THROUGH EXTREME NORTHWEST MISSOURI AND SOUTHEAST NEBRASKA. THIS PLACES CWA IN UNFAVORABLE POSITION FOR HEAVY SNOW THREAT TONIGHT AS MUCH OF THE UPPER FORCING ASSOCIATED WITH THESE FEATURES ARE DISPLACED A LITTLE NORTH OF CWA. HOWEVER...CONCERN IS WHETHER THE EXTREME NORTHERN ZONES WILL RECIEVE ANY WINTER PRECIPITATION THIS AFTERNOON...AND PORTIONS OF THE CWA TONIGHT. ETA GRIDS CONTINUE TO SUGGEST STRONG ISENTROPIC LIFT ON THE 290-295K THETA SURFACES THIS AFTERNOON AND THE EASTERN ZONES THIS EVENING. CANNOT TOTALLY RULE OUT EMBEDDED CONVECTION AS THE ETA SOUNDINGS SUGGEST STEEP MID LEVEL LAPSE RATES. ETA SOUNDINGS ALSO SUGGEST A WARM LAYER (ABOVE ZERO CELCIUS) BETWEEN H8-H7 SOUTH OF LINE FROM STJ TO PRINCETON DURING THE AFTERNOON HOURS WHICH SHOWS THE POTENTIAL FOR FREEZING/FROZEN IF SURFACE TEMPERATURES PERMITTED. TO THE NORTHWEST OF STJ...ETA SOUNDINGS SUGGEST SOUNDINGS CAPABLE OF SUPPORTING ALL SNOW. THE TRICKY PART OF THE FORECAST IN THE BOUNDARY LAYER TEMPERATURE. EVAPORATIVE COOLING...DIABATIC COOLING DUE TO STRONG COOLING...WEAK SOLAR INSOLATION AND BOUNDARY LAYER FLOW SLOWLY VEERING TO EAST TO EAST SOUTHEAST ALL TOUGH TO WEIGH. BELIEVE TEMPERATURES WILL CLIMB OR HOLD STEADY IN THE LOWER TO MIDDLE 30S IN EXTREME NORTHWEST AND NORTHCENTRAL MISSOURI THIS TODAY. WILL LIKELY SEE SNOW AND RAIN ACROSS EXTREME NORTHWEST MISSOURI THROUGHOUT THE AFTERNOON WITH A MIXTURE EARLY IN THE AFTERNOON IN NORTH CENTRAL MISSOURI. COULD SEE A BRIEF MIXTURE IN CENTRAL ZONES EARLY THIS MORNING. DUE TO WARM TEMPERATURES AND MIXED PRECIPITATION...PLAN ON 1-2 INCHES FOR EXTREME NORTHWEST CORNER THIS AFTERNOON AND LESSER AMOUNTS JUST EAST AND SOUTHEAST. EXPECT ONLY MINOR ACCUMULATIONS OF SNOW ACROSS THE EXTREME NORTHERN ZONES TONIGHT. UPPER FORCING WITH SHORTWAVE TROF TO PROVIDE LIGHT ADDITIONAL ACCUMULATIONS FOR THE NORTHWEST CORNER WITH MOST OF THE LIFT EXITING THE NORTHEAST CORNER BEFORE TEMPERATURES COOL SUFFICIENTLY BEFORE SIGNFICANT ACCUMULATIONS CAN OCCUR. WILL ONLY CARRY MINOR ACCUMULATIONS TONIGHT FOR EXTREME NORTH CENTRAL COUNTIES. DO NOT PLAN ON ANY ADVISORIES AT THE MOMENT AS BELIEVE ACCUMULATIONS WILL MAINLY BE ON GRASSY AREAS THIS AFTERNOON AND THIS EVENING. NOT EXPECTING ANY SIGNIFICANT TRAVEL PROBLEMS TONIGHT AS ACCUMULATIONS ARE EXPECTED TO BE LIGHT. TO THE SOUTH FOR TODAY...RAIN ALREADY SPREADING INTO SOUTHERN ZONES. RAIN TO BECOME WIDESPREAD THIS MORNING DUE TO STRONG ISENTROPIC FORCING. INSTABILITY EXIST ABOVE 800MB WHICH WILL PROVIDE THREAT OF EMBEDDED THUNDERSTORMS THROUGH AFTERNOON HOURS. WILL ALSO MAINTAIN THREAT OF EVENING RAIN FOR WEST CENTRAL AND CENTRAL ZONES WITH PASSAGE OF SHORTWAVE TROF...BUT EXPECT RAIN TO END BY MIDNIGHT AS DRY SLOT WORKS EAST INTO CWA. PROXIMITY OF UPPER SHEAR ZONE TO DROP SOUTHEAST INTO NORTHERN ZONES ON MONDAY. WILL MAINTAIN CHANCE OF LIGHT RAIN AND SNOW ON MONDAY. DB 400 PM... WILL DO A MINOR UPDATE TO ZONES TO ADD A CHANCE OF RAIN SNOW MIX AS RAIN INITIAL BEGINS IN NORTHEAST KANSAS AND INTO WEST CENTRAL MISSOURI...INCLUDING KANSAS CITY AREA. NEW MODEL DATA INDICATING EVAPORATIVE COOLING EFFECTS WILL MAY COOL COLUMN ENOUGH FOR SNOW IN THOSE AREAS THROUGH ABOUT MID MORNING. PC 355 PM... SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SHORTWAVE RIDGE AXIS ACROSS CENTRAL PLAINS/LOWER MO RIVER VALLEY WITH VIGOROUS SHORTWAVE TROUGH UPSTREAM OVER DESERT SOUTHWEST. MID/HIGH CLOUDS CURRENTLY STREAMING ACROSS MUCH OF EASTERN KS/NE....AND WILL SPREAD ACROSS MUCH OF FORECAST AREA BY EARLY EVENING AS SHORTWAVE RIDGE AXIS SHIFTS EAST. AT THE SURFACE RIDGE IN PLACE ACROSS IA/IL WITH LEE TROUGH LOCATED ACROSS EASTERN NM...RESULTING IN EASTERLY PRESSURE GRADIENT ACROSS FORECAST AREA THIS AFTERNOON. SHORT RANGE MODELS ARE IN BASIC AGREEMENT EJECTING DESERT SOUTHWEST SHORTWAVE INTO PLAINS DURING THE DAY SUNDAY. AHEAD OF THIS TROUGH STRONG SOUTHERLY FLOW IN THE LOWER LEVELS WILL RAPIDLY TRANSPORT DEEP LAYER MOISTURE CURRENTLY OVER TX NORTHWARD INTO REGION. RESULTANT ISENTROPIC LIFT ALONG 290/295K SURFACES PROGGED TO SPREAD ACROSS SOUTHERN CWA LATE TONIGHT...THEN STRENGTHEN AS IT SPREADS ACROSS REMAINDER OF AREA DURING THE DAY SUNDAY. IN ADDITION...DEEP LAYER Q-VECTOR CONVERGENCE ASSOCIATED WITH APPROACHING VORT MAX TO SPREAD ACROSS AREA DURING THE DAY SUNDAY...AIDING SYNOPTIC SCALE LIFT. HAVE GONE WITH INCREASING POPS AFTER MIDNIGHT TONIGHT...WITH HIGHEST POPS ACROSS SOUTHWEST ZONES ASSOCIATED WITH REGION OF ISENTROPIC LIFT. CONFINED MENTION OF THUNDER TO SOUTHERN ZONES OVERNIGHT IN AREA OF BETTER INSTABILITY. AS LARGE SCALE LIFT STRENGTHENS ACROSS AREA SUNDAY MORNING...HAVE GONE WITH CATEGORICAL POPS FOR ALL AREAS. SOME CONCERN THAT PRECIP MAY START OFF AS RAIN/SNOW MIX GIVEN DRY AIR AT SURFACE AND RESULTANT EVAPORATIVE COOLING. FOR NOW HAVE LIMITED RAIN/SNOW MENTION DURING ONSET OF PRECIP TO NORTHEASTERN HALF OF AREA EARLY SUNDAY MORNING. PRECIP ACROSS NORTHERN MISSOURI MAY HOLD OFF UNTIL LATE MORNING DUE TO INITIALLY DRY LAYER BELOW 700MB. FOR AREAS ALONG/SOUTH OF MO RIVER EXPECT STRATIFORM RAINFALL THROUGHOUT THE DAY SUNDAY WITH EMBEDDED THUNDER POSSIBLE GIVEN REGION OF ELEVATED INSTABILITY ABOVE 800MB. FURTHER NORTH ACROSS NORTHERN TWO TIERS OF COUNTIES PRECIP TYPE IS BIGGEST QUESTION...AS SOME UNCERTAINTY REMAINS REGARDING WHERE RAIN/SNOW LINE WILL BE LOCATED. 850MB LOW PROGGED TO MOVE INTO WEST CENTRAL MISSOURI DURING THE LATE AFTERNOON...AND AS IT DOES SO PRECIP ACROSS FAR NW MO SHOULD TURN OVER TO SNOW...WITH AMOUNTS IN THE 1-3 INCH RANGE. A FEW LOCATIONS NEAR IA BORDER MAY FLIRT WITH ADVISORY CRITERIA. FURTHER EAST ACROSS NORTH CENTRAL AND NORTHEAST MO STRONG WARM AIR ADVECTION AHEAD OF LOW WILL LIKELY KEEP PRECIP TYPE LIQUID THROUGH MUCH OF THE DAY...BEFORE CHANGING OVER TO SNOW DURING THE EVENING ALONG/NORTH OF HIGHWAY 36. AGAIN...AMOUNTS LOOK TO REMAIN IN THE 1-3 INCH RANGE. SEAMAN NOT MUCH CHANGE IN THE EXTENDED...00Z MODEL RUNS CONTINUE WITH GENERALLY THE SAME SYNOPTIC FEATURES IN LONG TERM AS YESTERDAY. TOOK A BLEND OF THE ECWM AND GFS AS SPREAD SEEMED LESS IN THE CENTRAL US. ONLY CHANGES WERE TWEEKING THE TEMPERATURES BASED ON GFS AND HPC GUIDANCE. SJ .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 6, 12:55 PM CDT, 1 hour 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN IS EXPECTED TO CHANGE OVER TO SNOW ACROSS EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON...THEN THIS EVENING ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI...ALONG AND NORTH OF HIGHWAY 36. 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE ALONG THE IOWA BORDER...WITH LESS THAN AN INCH EXPECTED SOUTH OF AN OREGON TO KIRKSVILLE LINE. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 70. NO SEVERE WEATHER IS EXPECTED...ALTHOUGH A FEW STORMS MAY PRODUCE PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ACROSS NORTHERN MISSOURI ARE ENCOURAGED TO FORWARD ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.